New Mexico, 2015

Drought in New Mexico, April 1 to 30, 2015

April 1 to 30, 2015 · NWS EPZ · 1 event in 1 county or zone

A slightly below average month for precipitation in the Gila Region kept a small portion of Grant County in Severe(D2) drought.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A slightly below average month for precipitation in the Gila Region kept a small portion of Grant County in Severe(D2) drought.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Mar 31, 1:50 PM MST, 10 hours 10 minutes earlier.

Area forecast discussion, Mar 31, 1:50 PM MST, 10 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
250 PM MDT TUE MAR 31 2015

.SYNOPSIS...
ISOLATED HIGH BASED SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATER
THIS AFTERNOON AND EARLY THIS EVENING...AS LOW PRESSURE MOVES
EASTWARD NEAR TO OUR SOUTH OVER NORTHERN MEXICO. DRIER WEATHER
WITH BREEZY TO WINDY CONDITIONS RETURN WEDNESDAY...WITH ABOVE
NORMAL TEMPERATURES TO CONTINUE. WINDY ALL AREAS THURSDAY...WITH
LIGHT BLOWING DUST POSSIBLE. A LITTLE COOL DOWN WILL FOLLOW
FRIDAY AND SATURDAY...WITH TEMPERATURES FALLING NEAR NORMAL FOR
THIS TIME OF YEAR.

&&

.DISCUSSION...
LATEST WATER VAPOR IMAGERY DEPICTS THE TIGHT CIRCULATION
ASSOCIATED WITH THE WELL ADVERTISED UPPER LEVEL LOW MOVING EAST
OVER NORTHERN MEXICO. A COMPACT BUT WELL DEFINED AREA OF MID AND
UPPER CLOUD DEVELOPMENT IS OVER NE SONORA/NW CHIHUAHUA. THIS HAS
MANIFESTED ITSELF AS A THINNING CIRRUS SHIELD OVER THE
SOUTHEASTERN HALF OF OUR CWFA.

MEANWHILE...DRIER WEST-NORTHWESTERLY FLOW ALOFT BEGINS TO PRESS
INTO GRANT AND SIERRA COUNTIES WITH SF DEWPOINTS FALLING TO THE
UPPER TEENS IN THESE AREAS. THIS CURRENTLY ALLOWS FOR ONLY HIGH
BASED CONVECTION...WITH METSAT IMAGERY DEPICTING LIMITED GROWTH AT
THIS TIME. WEB CAMS CONFIRM THE HIGH BASES TO THE CELLS. RELATIVELY
HIGHER DEWPOINTS TO THE MIDDLE 30S ARE NOTED FURTHER SOUTH AND
EAST. ACTIVITY MOVING OFF THE GILA REGION IS EXPECTED TO
PROPAGATE SOUTHEAST OVER THE HIGHER DEW POINTS. THIS MAY RESULT IN
A BROKEN LINE OF CONVECTION MOVING INTO EL PASO AND HUDSPETH
COUNTIES OVER THE NEXT FEW HOURS.

DRY PATTERN RETURNS WEDNESDAY AND THURSDAY...WITH A FAST ZONAL
FLOW TEMPORARILY OVERSPREADING OUR REGION AND SOUTHERN STATES. THIS
IS IN RESPONSE TO A WEAK PAC TROUGH MOVING OVER THE CENTRAL
ROCKIES. FEATURE WILL SEND A WEAK COOL FRONT DOWN FROM THE NORTH
THURSDAY EVENING...LEAVING TEMPERATURES NEAR NORMAL FRIDAY AND
SATURDAY. TEMPS SHOULD CLIMB BACK ABOVE NORMAL BY SUNDAY...AS
BROAD SOUTHWEST FLOW RETURNS TO THE REGION.

IMPACTS: DOWNBURST WIND GUSTS TO 50 MPH WITH LOCALLY DENSE BLOWING
DUST THOUGH EARLY THIS EVENING.
MARGINAL INSTABILITY OVER SOUTHERN NM AND FAR W TX ASSCD WITH
PROXIMITY OF THE LOW...OVER DEWPOINTS TO THE 30S...SUPPORTS
ISOLATED CONVECTION IN THESE AREAS AT THIS TIME. DRY ANTECEDENT
CONDITIONS ARE MAKING IT DIFFICULT FOR SIGNIFICANT RAINFALL TO
REACH THE GROUND. VIRGA ALREADY NOTED AROUND THE OFFICE AND AREA
WEBCAMS.

WINDY IN SOME AREAS WEDNESDAY...ALL AREAS THURSDAY WITH WIND
ADVISORY POSSIBLE THURSDAY.
ABSENCE OF SIGNIFICANT CLOUD COVER BOTH DAYS WILL FAVOR EFFICIENT
MIX DOWN FROM STRENGTHENING WINDS ALOFT TO 600-650MB...WHILE
PRESENCE OF LEE SIDE TROUGH SUPPORTS A TIGHT PERSSURE GRADIENT
OVER THE CWFA. 12Z NAM AND GFS SOLUTIONS DEPICT SLIGHTLY MORE
DENSE PACKING OF ISOBARS THURSDAY OVER SOUTHERN NM DESERTS WEST
OF THE RIO GRANDE. GIVEN ABOVE FACTORS AND TRENDS...THIS AREA
STANDS BEST CHANCE OF REALIZING ADVISORY LEVEL WINDS THURSDAY
AFTERNOON.

HIGHS WILL COOL A DEGREE OR TWO EACH DAY THROUGH THURSDAY...BUT
STILL REMAIN ABOVE NORMAL. HIGHS WILL FALL NEAR NORMAL FRIDAY AND
SATURDAY...IN RESPONSE TO THE COOL FRONT MOVING THROUGH THURSDAY
NIGHT.

&&

.AVIATION...VALID 01/00Z-02/00Z...
P6SM SCT080-100 SCT-BKN150-200 WITH ISOLD -TSRA BKN050-070 POSSIBLE
THRU 03Z. AFT 03Z...FEW-SCT080 SCT-BKN200-250...AFT 12Z FEW100
FEW-SCT250. W TO SW WINDS OF 10-15KTS WILL TURN MORE WESTERLY AROUND
10KTS TOWARD SUNRISE AND CONTINUE TO INCREASE TO 15-20G30KTS AFT
18Z.

&&

.FIRE WEATHER...
A MUCH MORE TYPICAL WEATHER PATTERN FOR THIS TIME OF THE YEAR IS
EXPECTED OVER THE COMING WEEK WITH BREEZY TO WINDY CONDITIONS COMMON
WITH LOW RELATIVE HUMIDITIES AND HIGHS IN THE 80S. WEDNESDAY WILL
SEE NEAR CRITICAL WINDS AND RELATIVE HUMIDITIES BUT EXPECT BOTH TO
FALL SHORT OF 3 HOUR CRITERIA.  AS AN UPPER TROUGH CROSSES THE
ROCKIES THURSDAY...CRITICAL CONDITIONS ARE EXPECTED TO DEVELOP AND A
FIRE WEATHER WATCH IS IN EFFECT. LESS WIND IS EXPECTED ON BACK SIDE
OF SYSTEM FOR FRIDAY WITH A BACK DOOR COLD FRONT FRIDAY NIGHT WHICH
WILL COOL TEMPERATURES ABOUT 10 DEGREES FOR SATURDAY. HOT AND DRY
CONDITIONS RETURN SUNDAY AND INTO EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 58  84  57  85  54 /   0   0   0   0   0
SIERRA BLANCA           51  81  52  83  50 /  10   0   0   0   0
LAS CRUCES              51  83  48  83  46 /   0   0   0   0   0
ALAMOGORDO              51  83  50  82  46 /   0   0   0   0   0
CLOUDCROFT              39  61  39  61  34 /   0   0   0   0   0
TRUTH OR CONSEQUENCES   53  81  49  80  44 /   0   0   0   0   0
SILVER CITY             47  75  43  72  40 /   0   0   0   0   0
DEMING                  50  83  47  83  43 /   0   0   0   0   0
LORDSBURG               47  81  44  81  41 /   0   0   0   0   0
WEST EL PASO METRO      58  84  57  85  54 /   0   0   0   0   0
DELL CITY               51  84  51  85  48 /  10   0   0   0   0
FORT HANCOCK            55  85  54  88  53 /   0   0   0   0   0
LOMA LINDA              54  80  53  79  50 /  10   0   0   0   0
FABENS                  55  84  56  86  53 /  10   0   0   0   0
SANTA TERESA            54  84  52  84  49 /   0   0   0   0   0
WHITE SANDS HQ          56  82  54  82  50 /   0   0   0   0   0
JORNADA RANGE           47  82  43  82  40 /   0   0   0   0   0
HATCH                   50  83  47  83  44 /   0   0   0   0   0
COLUMBUS                53  83  51  83  48 /   0   0   0   0   0
OROGRANDE               54  83  52  83  49 /   0   0   0   0   0
MAYHILL                 46  71  46  70  39 /   0   0   0   0   0
MESCALERO               42  71  41  69  35 /   0   0   0   0   0
TIMBERON                44  70  43  69  38 /   0   0   0   0   0
WINSTON                 43  75  39  73  35 /   0   0   0   0   0
HILLSBORO               48  79  45  77  41 /   0   0   0   0   0
SPACEPORT               47  82  43  82  40 /   0   0   0   0   0
LAKE ROBERTS            42  72  39  70  35 /   0   0   0   0   0
HURLEY                  48  77  43  75  39 /   0   0   0   0   0
CLIFF                   41  80  41  79  37 /   0   0   0   0   0
MULE CREEK              37  79  33  76  29 /   0   0   0   0   0
FAYWOOD                 48  78  44  76  41 /   0   0   0   0   0
ANIMAS                  50  82  47  82  44 /   0   0   0   0   0
HACHITA                 48  83  45  83  42 /   0   0   0   0   0
ANTELOPE WELLS          48  82  45  82  42 /   0   0   0   0   0
CLOVERDALE              47  79  44  78  42 /   0   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
     EVENING FOR NMZ110>113.

TX...FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
     EVENING FOR TXZ055-056.

&&

22/26
Hazardous weather outlook, Mar 31, 5:19 AM MST, 18 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
619 AM MDT TUE MAR 31 2015

NMZ401>417-TXZ418>424-011230-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
619 AM MDT TUE MAR 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER A STORM
SYSTEM PASSING TO OUR SOUTH WILL LIKELY PRODUCE ISOLATED RAIN
SHOWERS AND THUNDERSTORMS THIS AFTERNOON. SOME OUTFLOW WINDS MAY
CREATE LOCALIZED BLOWING DUST AND REDUCED VISIBILITIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY AND THURSDAY WILL BRING BREEZY AND WINDY CONDITIONS
RESPECTIVELY. AREAS OF BLOWING DUST IS POSSIBLE FOR THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

BIRD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Upper Gila River Valley

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Upper Gila River Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

The far western portion of the zone remained in Severe(D2) drought for the month of April. The Gila Hot Springs Cooperative Observer reported 0.30 inches of precipitation which was 0.13 inches below normal.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 572857.